Cops, Courts and Fire Government

Officials Warn Pennsylvanians Of Synthetic Drugs


Secretary of Drug and Alcohol Programs Jennifer Smith briefing reporters Thursday.
Credit: PA Internet News Service

State officials are warning Pennsylvanians about the growing influx of synthetic drugs and the results that could turn fatal.

“It’s absolutely essential that emergency responders, law enforcement and family members and friends of individuals with substance use disorder educate themselves about these drugs and to avoid contact with them.” Gov. Tom Wolf said.

Officials from the Pennsylvania Department of Health and Drug and Alcohol Programs and the Pennsylvania State Police said synthetic fentanyl and K2 all pose major risks during a briefing with reporters Thursday.

Residents have been warned that if they encounter a person suffering from an accidental overdose that they should take precautions, including wearing gloves.

Emergency responders have been advised to use personal protective equipment when encountering patients suffering from known or suspected synthetic drug overdoses.

Fentanyl, although primarily a pharmaceutical, is fatally linked to illicitly manufactured and illicit versions of chemically similar compounds. The drug is often smuggled from Mexico or China in small amounts due to its potency – making it difficult for authorities to detect. Between 2014 and 2015, deaths involving synthetic opioids such as fentanyl rose 72 percent, amounting to 9,500 deaths.

“K2 is not marijuana and it is dangerous,” Secretary of Drug and Alcohol Programs Jennifer Smith said. “It is a man-made, mind-altering chemical made to mirror marijuana’s effects. There is an important distinction to be made between synthetic drugs, like fentanyl substances and K2, and prescribed fentanyl or medical marijuana. Synthetic drugs can be deadly – prescribed fentanyl and medical marijuana should only be used under the care of a physician.”

K2 can produce health effects such as:

  • Altered awareness of surroundings;
  • Delusional or disordered thinking;
  • Violent behavior;
  • Anxiety;
  • Confusion;
  • Rapid heart rate;
  • Nausea and vomiting;
  • Seizures;
  • Paranoia;
  • Hallucinations and psychotic episodes; and
  • Suicidal thoughts.

“We simply do not know what is in many of these compounds being sold on the street as fentanyl and marijuana, making treatment difficult,” Pennsylvania Department of Health Secretary Dr. Rachel Levine said. “Personal protective measures are essential for first responders and health professionals treating patients suspected of using these chemicals.”

Pennsylvanians can contact 1-800-222-1222, the poison help line, to speak with the experts at their local poison center about synthetic fentanyl and marijuana.


About the author

Staff

Staff